Rational radial basis function interpolation with applications to antenna design

S. Jakobsson, B. Andersson, F. Edelvik. Journal of Computational and Applied Mathematics, December 2009, 233(4), 889-904.

Functions with poles occur in many branches of applied mathematics which involve resonance phenomena. Such functions are challenging to interpolate, in particular in higher dimensions. In this paper we develop a technique for interpolation with quotients of two radial basis function (RBF) expansions to approximate such functions as an alternative to rational approximation. Since the quotient is not uniquely determined we introduce an additional constraint, the sum of the RBF-norms of the numerator and denominator squared should be minimal subjected to a norm condition on the function values. The method was designed for antenna design applications and we show by examples that the scattering matrix for a patch antenna as a function of some design parameters can be approximated accurately with the new method. In many cases, e.g. in antenna optimization, the function evaluations are time consuming, and therefore it is important to reduce the number of evaluations but still obtain a good approximation. A sensitivity analysis of the new interpolation technique is carried out and it gives indications how efficient adaptation methods could be devised. A family of such methods are evaluated on antenna data and the results show that much performance can be gained by choosing the right method.

Authors and Affilations

  • Stefan Jakobsson, Fraunhofer-Chalmers Centre
  • Bj√∂rn Andersson, Fraunhofer-Chalmers Centre
  • Fredrik Edelvik, Fraunhofer-Chalmers Centre



Photo credits: Nic McPhee